An opioid overdose alert has been issued for the City of Kawartha Lakes, County of Haliburton, and Northumberland County after a noticeable increase in overdoses over the past 30 days.
“The recent increase in overdoses is troubling, so we’re issuing the alert to inform the community to take precautions,” says Leslie McLaughlin, Substances and Harm Reduction Coordinator with the HKPR District Health Unit. “Contributing factors for these local overdoses may include people using alone or a potentially contaminated or poisoned drug supply that is leading to more severe overdose reactions.”
The HKPR District Health Unit reminds anyone who uses drugs (or those who know someone who does) to follow these safety tips:
∙ Test a small amount of drug before you use.
∙ Never use alone. If you are alone, call the National Overdose Response Service (NORS) virtual safe consumption at 1-888-668-NORS (6677), or use a buddy system and call a friend.
∙ Call 9-1-1 in the event of an overdose.
∙ Avoid mixing your drugs.
∙ Keep a naloxone kit on hand. You can get a naloxone kit at most pharmacies and needle exchange sites.
Officials say our health unit’s overdose alert automatically flags increases in overdoses for community partners and first responders, which triggers enhanced outreach efforts and distribution of naloxone kits. They add Naloxone is an emergency medicine that temporarily reverses the effects of an opioid overdose until the victim can get to hospital for treatment. Naloxone is recommended to be used in all suspected drug overdoses, due to the possibility of opioid contamination or poisoning.
The Health Unit adds anyone who sees a person overdosing is also urged to intervene. Call 9-1-1 and give the person naloxone. Officials are reminding the public of The Good Samaritan Act along with The Good Samaritan Drug Overdose Act, which protects anyone trying to help in an emergency from possible legal repercussionsalso protects people on the scene of an overdose from being charged for possessing or using drugs.
The Health Unit says signs of an overdose include very large or very small pupils, slow or no breathing, cold and clammy skin, blue or purple fingernails or lips, and snoring or gurgling sounds. Often in drug overdoses, it is also difficult to wake up the person.